May 3, 2013
Department of Ophthalmology, Medical School, University of Patras, Rio, 26504, Patras, Greece.
Macular edema constitutes a serious pathologic entity of ophthalmology resulting in vision loss with a remarkable impact on the quality of life of patients. It is the final common pathway of various systemic diseases and underlying intraocular conditions, with diabetes mellitus being the most frequent cause. Other causes include venous occlusive disease, intraocular surgery, and inflammatory conditions of the posterior segment of the eye. Macular edema is a recognized side effect of various systemic and local medications and requires special consideration among ophthalmologists and other clinicians. Recently, antidiabetic thiazolidinediones have been implicated in the development of macular edema, and a review of the English literature revealed that other systemically administered drugs like fingolimod, recently approved for relapsing forms of multiple sclerosis, the anticancer agents tamoxifen and the taxanes, as well as niacin and interferons have been reported to cause macular edema. Ophthalmologic pharmaceutical agents, like prostaglandin analogs, epinephrine, timolol, and ophthalmic preparation preservatives have also been reported to cause macular edema as an adverse event. The purpose of this article is to provide a short, balanced overview of the available evidence in this regard. The available data and the possible pathophysiologic mechanisms leading to the development of macular edema are discussed. Possible therapeutic strategies for drug-induced macular edema are also proposed.